Tennessee, 2016

Damaging Wind in Tennessee, August 14, 2016

August 14, 2016 · NWS OHX · 1 event in 1 county or zone

Scattered thunderstorms developed across Middle Tennessee during the afternoon and evening hours on August 14. One report of wind damage was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms developed across Middle Tennessee during the afternoon and evening hours on August 14. One report of wind damage was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 14, 1:11 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 14, 1:11 PM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
211 PM CDT SUN AUG 14 2016

.DISCUSSION...

At mid afternoon, isolated to scattered showers and thunderstorms
were detected over Middle Tn and surrounding areas. Otherwise, skies
were partly sunny, with temperatures mostly in the upper 80s.
Temps should peak in the low 90s for most places this afternoon
and rain coverage will be in the 10-30 percent range. Most of the
showers or storms will end this evening, but isolated activity
cannot be ruled out overnight. Lows tonight will be in the lower
70s.

Wx maps showed a strong Bermuda high pressure extending into Mid
Tn from the east, while stacked low pressure continued to produce
copious rainfall over the lower Ms Valley. An axis of deep
moisture extended from the low pressure, up into the Mid Ms Valley
and Oh Valley along a stalled front. This pattern will remain in
place for the next couple of days, dumping the heaviest rainfall
to our west and northwest. Mid Tn will remain under moist,
southerly flow, but the influence of the Bermuda high will result
in just isolated to scattered showers or thunderstorms. Pops will
be around 30 percent for most areas. Our far northwest areas,
including Waverly and Dover, will be closer to the axis of deep
moisture and the low pressure system, resulting in greater
coverage at times. Persistence will work for temperature
forecasts, with lows mostly in the lower 70s and highs from the
mid 80s to lower 90s.

Looking at Tuesday night through the rest of the week, a system
crossing the northern states will pick up much of the low pressure
energy from the Ms Valley. The lingering axis of deep moisture
will pivot and sink southeastward, bringing greater coverage of
showers and thunderstorms into Mid Tn. Pops from mid to late week
will be generally in the 40-60 percent range. Rainfall through the
period looks like 1-2 inches with locally greater amounts. High
temps will be held back mid to late week, mostly in the mid 80s.

Rain coverage will peak next weekend as a front approaches from
the northwest. Extended models show a real frontal passage for
next Sunday, followed by a shot of dry and cooler air arriving by
Monday the 22nd.

&&

.AVIATION...
18Z TAF DISCUSSION.

Am going to be conservative here with the TAF forecast with the
continued expected persistence of the surface/aloft bermuda high
pressure pattern influences across the majority of the mid state
region. Believe that only potential for convention development
widespread enough to mention in TAF will be at CKV. But will it
impact site/or just be around VCNTY? Am leaning toward VCNTY at
this time per latest short range model solutions. With little
movement of sfc front positioned west of mid state along with ring
of moisture around periphery of Bermuda high pressure influences
mentioned above expected, TAFs will be limited to two lines only
at this point. Diminishing SW to W wind speeds and cloud coverage
after 15/02Z BNA and CSV/keeping VCSH with bkn stratus CKV, thru
15/18Z, is also expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  91  73  89  73 /  20  30  20  40  50
Clarksville    72  88  71  85  72 /  50  50  40  50  60
Crossville     70  86  69  85  70 /  20  30  20  30  40
Columbia       72  90  71  88  72 /  20  30  20  30  40
Lawrenceburg   72  90  71  89  72 /  20  30  20  30  40
Waverly        73  88  71  85  72 /  50  50  40  50  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........31
Hazardous weather outlook, Aug 14, 4:49 AM CST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
549 AM CDT SUN AUG 14 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-151100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
549 AM CDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 14, 4:36 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CDT SUN AUG 14 2016

TNZ093-142315-
WAYNE TN-
536 PM CDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WAYNE COUNTY UNTIL 615 PM
CDT...

AT 536 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COLLINWOOD...OR NEAR WAYNESBORO...MOVING NORTH AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAYNESBORO AND COLLINWOOD.

LAT...LON 3547 8771 3545 8764 3544 8764 3543 8761
      3542 8761 3541 8760 3541 8758 3539 8757
      3513 8761 3515 8789 3546 8791
TIME...MOT...LOC 2236Z 181DEG 29KT 3523 8778

21

The radar

The Nashville radar (KOHX), 121 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
August 14, 5:14 PM CST
Where
Lewis County, 0.63 mi ENE of Shubert
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.534, -87.570

A tree was blown down on Highway 48 South and another tree was blown down on Rockhouse Road near Hohenwald.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656905.